Nebraska, 2010

Damaging Wind in Nebraska, August 16, 2010

August 16, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved along the Kansas-Nebraska border during the evening, resulting in an isolated report of 64 mph winds in McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved along the Kansas-Nebraska border during the evening, resulting in an isolated report of 64 mph winds in McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 6:15 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 16, 6:15 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT MON AUG 16 2010

.DISCUSSION...
225 PM MDT MON AUG 16 2010

THE SUBTROPICAL RIDGE WAS SITUATED OVER MUCH OF TEXAS WHILE WESTERLY
MID/UPPER FLOW WAS OBSERVED OVER MUCH OF THE CENTRAL AND NORTHERN
PORTION OF THE CONUS. A SHORTWAVE TROUGH WAS TRANSLATING SLOWLY
EASTWARD ACROSS THE CENTRAL GREAT BASIN AREA AND IS EXPECTED TO
ARRIVE ACROSS THE CENTRAL HIGH PLAINS LATE TONIGHT. A PLUME OF
TROPICAL MOISTURE ON THE WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE
REMAINS DRAPED ACROSS THE AREA WITH PWATS AROUND 150% OF NORMAL.
PWAT VALUES ARE PROGGED TO CLIMB TO AROUND 1.7 INCHES OVERNIGHT
APPROACHING 200% OF NORMAL. AS LARGE SCALE FORCING FOR ASCENT
ARRIVES WITH APPROACHING TROUGH THIS EVENING AND TONIGHT, SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
CO/WESTERN KS AND BECOME MORE WIDESPREAD ALONG AND EAST OF HWY 83
OVERNIGHT. GFS/NAM LLJ PROGS SUGGEST THE STRONGEST H85-H7
CONVERGENCE ALONG AND SOUTH OF INTERSTATE 70 QUICKLY SHIFTING EAST
OF THE AREA AS LLJ VEERS BETWEEN 09-12Z, WHILE THE STRONGEST LARGE
SCALE FORCING FOR ASCENT, EVIDENT ON THE NAM PV FIELDS, TRANSLATES
EASTWARD ALONG THE NE/KS STATE LINE AREA. SCT SEVERE THUNDERSTORMS
WITH LARGE HAIL AND HEAVY RAIN ARE ANTICIPATED WITH A GENERAL 1 TO
PERHAPS 2 INCH RAINFALL ACROSS MUCH OF THE AREA WITH THE HIGHEST QPF
EXPECTED ALONG A CORRIDOR BETWEEN I-70 AND HWY 36 OR ALONG A LINE
FROM JOES CO TO GOVE KANSAS.

STABLE CONDITIONS ARE EXPECTED ON TUE-WED UNDER THE INFLUENCE OF
SHORTWAVE RIDGING WITH A SUBTLE RISE IN TEMPERATURES ANTICIPATED. IN
ADDITION, LOW PROBABILITIES FOR MOIST CONVECTION ALONG SFC TROUGH
AXIS LOCATED NEAR THE CO STATE LINE ON WED AFTERNOON. BETTER CHANCES FOR
FOR DEEP MOIST CONVECTION SHOULD ARRIVE ON THU AS A SHORTWAVE TROUGH
EMERGES OVER THE HIGH PLAINS. LOWERING HEIGHTS/FROPA SHOULD BRING
SOME RELIEF FROM THE 90S ACROSS THE NORTHWEST ZONES

DAYS 4 THROUGH 7...SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE
CENTRAL HIGH PLAINS AT THE BEGINNING OF THE PERIOD (FRIDAY-SUNDAY)
WITH SEASONABLE MAXIMUM VALUES IN THE UPPER 80S/AROUND 90 AND DRY
WEATHER ANTICIPATED. AS H7 THERMAL RIDGE TRANSLATES NORTH AND EAST
ACROSS THE AREA, EXPECT RISING TEMPERATURES OVER THE WEEKEND WITH
VALUES REACHING THE MID 90S ON SUNDAY. SOME CONCERN FOR LOW POPS
ALONG SFC TROUGH AXIS NEAR THE COLORADO-KANSAS STATE LINE AREA, BUT
CONFIDENCE REMAINS LOW AT THIS TIME. A SHORTWAVE TROUGH LIFTING OVER
THE NORTHERN ROCKIES AND NORTHERN PLAINS WILL HELP DRIVE A COLD
FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON MONDAY. REASONABLE
AGREEMENT BETWEEN THE GFS/ECMWF WITH FROPA ON MONDAY SUPPORTING LOW
POPS AND LOWER TEMPERATURES ACROSS THE NORTHWEST ZONES WHERE
CONFIDENCE IN FROPA IS HIGHEST.

MCGUIRE
&&

.AVIATION...
605 PM MDT MON AUG 16 2010

THUNDERSTORM ARE WEAKENING AS THEY MOVE FROM FAR EAST CENTRAL COLORADO
INTO WESTERN KANSAS...SO WHILE RAIN IS EXPECTED IN AT
KGLD...POSSIBILITY OF THUNDERSTORMS BETWEEN 00Z-04Z IS MARGINAL
BUT COULD BE BETTER BETWEEN 04Z-09Z AS THE NEXT CLUSTER OF STORMS
MOVING THROUGH SOUTHEAST WYOMING...FAR NORTHEAST COLORADO AND FAR
SOUTHWEST NEBRASKA APPROACH THE KGLD TAF SITE OVERNIGHT. HAVE GONE
WITH A VCTS FOR NOW UNTIL 09Z. AFTER 09Z EXPECT SOME LOWER MVFR
CEILINGS AND VISIBILITY AS THE LOWER ATMOSPHERE SATURATES AROUND
SUNRISE. VFR WILL RETURN AFTER 15Z.

AT KMCK...THUNDERSTORMS ARE A STRONGER POSSIBILITY SINCE STORMS
MOVING INTO THE AREA ARE STRONGER ACROSS SOUTHERN NEBRASKA AND
LOOK LIKE THEY WILL CONTINUE OVERNIGHT. WILL LIKELY UPDATE TO
INCLUDE TS IN THE PREVAILING GROUP INSTEAD OF JUST VCTS IF STORMS
CONTINUE TO HOLD TOGETHER AS THEY APPROACH THE TAF SITE. ALSO
EXPECT CIGS AND VIS TO LOWER TO MVFR BETWEEN 10Z AND 15Z AS LOWER
ATMOSPHERE SATURATES AROUND SUNRISE. SOME LOCALIZED IFR IS
POSSIBLE. VFR CONDITIONS WILL RETURN AFTER 16Z.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 16, 10:30 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON AUG 16 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON AUG 16 2010 /1130 AM CDT MON AUG 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP GENERALLY ALONG AND
NORTH OF INTERSTATE 70 THIS AFTERNOON...WITH ISOLATED STORMS TO THE
SOUTH. THESE STORMS WILL POSE A RISK FOR LARGE HAIL...LOCALLY
DAMAGING WIND GUSTS AND PERHAPS A TORNADO.

RAIN AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT ACROSS MUCH OF THE AREA. THE THREAT WILL TRANSITION FROM
SEVERE WEATHER TO HEAVY RAINFALL AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE TUESDAY
MORNING EAST OF A TRENTON NEBRASKA TO COLBY AND GOVE KANSAS LINE.
LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT.

NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 16, 4:28 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT MON AUG 16 2010

COZ091-162330-
KIT CARSON COUNTY-
428 PM MDT MON AUG 16 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES NORTHEAST OF FLAGLER...AND MOVING EAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

DR
Special weather statement, Aug 16, 6:19 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT MON AUG 16 2010

COZ090-170045-
YUMA COUNTY-
619 PM MDT MON AUG 16 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES SOUTH OF CLARKVILLE...AND MOVING EAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

DR
Special weather statement, Aug 16, 6:41 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON AUG 16 2010

COZ090-170130-
YUMA COUNTY-
641 PM MDT MON AUG 16 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF CLARKVILLE...AND MOVING EAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

ROBINSON
Special weather statement, Aug 16, 6:59 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT MON AUG 16 2010

COZ090-NEZ079-170145-
DUNDY-YUMA COUNTY-
659 PM MDT MON AUG 16 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR WAUNETA...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

ROBINSON
Special weather statement, Aug 16, 7:28 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM CDT MON AUG 16 2010

NEZ080-170215-
HITCHCOCK-
828 PM CDT MON AUG 16 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES NORTH OF STRATTON NE...AND MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

ROBINSON
Special weather statement, Aug 16, 8:02 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT MON AUG 16 2010

NEZ079-080-170230-
DUNDY-HITCHCOCK-
902 PM CDT MON AUG 16 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
WAUNETA TO MAX TO PARKS...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

DR

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 16, 8:02 PM CST
Where
Red Willow County, Mc Cook
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243645.